Osteonecrosis after installation of implants in patients using bisphosphonates

Bisphosphonates are a group of synthetic drug substances similar to inorganic pyrophosphate with ability to inhibit osteoclast-mediated bone resorption and angiogenesis. It is used for bone cancer treatment, Paget’s disease and most commonly in cases of postmenopausal osteoporosis. As from 2003, a complication associated with the use of these drugs manifested in the oral cavity, called osteonecrosis of the jaw induced by bisphosphonates (OJIB) was described. The OJIB was reported mainly in patients exposed to invasive dental interventions, but can also occurs spontaneously. Clinically, the lesions are characterized by ulceration of the oral mucosa, often very painful, which exposes the underlying bone. It is known that the type of drug, route of administration and length of treatment seems to be directly related to the incidence and severity of OJIB. This paper aims to describe the OJIB, report its occurrence in patients who underwent surgery for implant placement who used bisphosphonates through intra-venous route for bone cancer treatment, as well as for oral use for treatment of osteoporosis and discuss the risks and benefits of installing implants in patients using these drugs.

Conflict of interest: None declared.

Only gold members can continue reading. Log In or Register to continue

Feb 5, 2018 | Posted by in Oral and Maxillofacial Surgery | Comments Off on Osteonecrosis after installation of implants in patients using bisphosphonates
Premium Wordpress Themes by UFO Themes